Georgia, 2016

Damaging Winds in Georgia, May 21, 2016

May 21, 2016 · NWS FFC · 2 events in 2 counties and zones

A deep upper-level trough across the region combined with a moderately unstable airmass and a surface cold front resulted in isolated severe thunderstorms across Central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep upper-level trough across the region combined with a moderately unstable airmass and a surface cold front resulted in isolated severe thunderstorms across Central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 21, 12:40 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, May 21, 12:40 PM EST, 1 hour 35 minutes before
Area Forecast Discussion...Updated for aviation
National Weather Service Peachtree City GA
140 PM EDT SAT MAY 21 2016

.Update...
Have made a few adjustments to keep low pops in until around 2 pm. a few
showers keep developing across the northwest with the passage of the
upper short wave. Otherwise no changes.

41

.PREV DISCUSSION...

SHORT TERM /Today through Sunday/...

Complicated weather pattern this morning...with a wedge breaking
down in the east and a frontal boundary approaching from the west.

Low clouds and fog have developed across much of the area this
morning. The back edge of the clouds is across far eastern
Mississippi/western Alabama. Both should stick around until the
winds finally shift to the west and pick up in speed.

Lightning has died down across the CWFA, but a few showers still
remain. WV imagery shows drier air will continue to move into the
area, so the chances for precip should diminish as the morning wears
on. Forecast soundings drop the PWATS to a quarter of an inch or
less across the entire area for the late afternoon into
Sunday...pretty dry for late May.

Even with the airmass drying...a few showers will be possible across
the northern mountains in the nw flow. Further south, a little more
instability will be present along with some steeper mid level lapse
rates. Thunderstorms should be isolated in nature...and one or two
may become strong but severe weather is not anticipated.

After the early evening...the forecast remains dry with temps
slightly below normal.

NListemaa

LONG TERM /Sunday Night through Friday/...

No real changes to the general extended forecast trends. Models
still show the region remaining under a northwesterly upper flow
pattern through the first half of the work-week. Some return
moisture begins creeping into the north and west by late Tuesday and
Wednesday as the surface ridge axis shifts east of the state. Upper
flow transitions toward southwesterly through the latter half of the
week...however lack of any strong upper forcing or surface
boundaries will keep POPs in the chance range at best for now. GFS
and ECMWF are showing some divergence between the two models in the
latter periods...but both support scattered...somewhat diurnal...
convection into next weekend.

Temperatures start out a bit below seasonal normals...but quickly
rebound to at or even a little above normal through next week.

20

&&

.AVIATION...
18Z Update...
Wedge has broken down as the upper short wave moves through the area.
showers and a few thunderstorms pushing into central GA this afternoon
as the surface boundary drifts southward. Will have to watch each taf
site for convection but the best chance for thunder should be KCSG to
KMCN THIS AFTERNOON. SCT/BKN030-040 this afternoon becoming more scattered
after sunset. winds increasing from the northwest with a few gusts and

//ATL Confidence...18Z Update...
Med confidence all elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          79  58  78  55 /  20   5   5   0
Atlanta         78  59  77  59 /  20   5   5   0
Blairsville     72  53  71  50 /  20  10   5   5
Cartersville    78  55  77  54 /  20   5   5   0
Columbus        81  61  80  59 /  20   5   0   0
Gainesville     76  58  75  57 /  20   5   5   0
Macon           82  60  81  55 /  20   5   5   0
Rome            78  55  78  55 /  20   5   5   0
Peachtree City  79  56  78  53 /  20   5   0   0
Vidalia         83  64  82  60 /  30  10   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 21, 10:15 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1115 AM EDT SAT MAY 21 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1115 AM EDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON...MAINLY SOUTH AND EAST OF I-85. THERE IS A VERY
SMALL RISK OF A STRONG TO MARGINALLY SEVERE THUNDERSTORM ACROSS THE
EAST THROUGH THE DAY.

WEATHER HAZARDS EXPECTED...

THE PRIMARY THREAT FROM ANY THUNDERSTORMS WILL BE BRIEF PERIODS OF
CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND HEAVY RAIN.

DISCUSSION...

INSTABILITY IS SOMEWHAT LIMITED AND ANY UPPER-LEVEL SUPPORT FOR
THUNDERSTORMS WILL BE LIFTING NORTH AND EAST OF THE AREA THROUGH THE
DAY...HOWEVER A COLD FRONT SWEEPING THROUGH THE REGION MAY STILL
PRODUCE ISOLATED THUNDERSTORMS. THERE IS JUST ENOUGH INSTABILITY
ACROSS THE EASTERN PORTIONS OF NORTH AND CENTRAL GEORGIA FOR A
MARGINAL RISK OF AN ISOLATED SEVERE THUNDERSTORM THROUGH LATE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

CHANCES FOR THUNDERSTORMS RETURN TO THE REGION BY WEDNESDAY THROUGH
FRIDAY.

WEATHER HAZARDS EXPECTED...

THE PRIMARY HAZARD FROM ANY THUNDERSTORMS WILL BE FREQUENT
LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED...BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

20

In the hours before

Special weather statement, May 21, 11:58 AM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1258 PM EDT SAT MAY 21 2016

GAZ045-046-048-057-211730-
DEKALB GA-HENRY GA-NEWTON GA-ROCKDALE GA-
1258 PM EDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEKALB...
NORTHEASTERN HENRY...NEWTON AND ROCKDALE COUNTIES UNTIL 130 PM EDT...

AT 1258 PM EDT...A STRONG THUNDERSTORM WAS NEAR CONYERS...MOVING EAST
AT 30 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CONYERS...COVINGTON...OXFORD...LITHONIA...PORTERDALE...MANSFIELD...GE
ORGIA INTERNATIONAL HORSE PARK...LAKEVIEW ESTATES...OAK
HILL...ARABIA MOUNTAIN...ALMON...ROCKY
PLAINS...MAGNET...STARRSVILLE...MILSTEAD AND RICHARDSON PARK.

LAT...LON 3372 8412 3367 8381 3351 8371 3344 8386
      3359 8419
TIME...MOT...LOC 1658Z 287DEG 24KT 3361 8407

DJN
Special weather statement, May 21, 12:28 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
128 PM EDT SAT MAY 21 2016

GAZ048-049-059-211800-
MORGAN GA-NEWTON GA-JASPER GA-
128 PM EDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORGAN...
SOUTHEASTERN NEWTON AND NORTHERN JASPER COUNTIES UNTIL 200 PM EDT...

AT 128 PM EDT...A STRONG THUNDERSTORM WAS NEAR PORTERDALE...OR NEAR
COVINGTON...MOVING EAST AT 35 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING.  WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
COVINGTON...OXFORD...PORTERDALE...NEWBORN...MANSFIELD...SHADY
DALE... CALVIN...EUDORA...ROCKY
PLAINS...FARRAR...STARRSVILLE...BRICK STORE AND NORTH ALCOVY.

LAT...LON 3342 8354 3335 8373 3349 8394 3365 8385
      3362 8370 3361 8370 3360 8368 3362 8366
      3361 8362 3344 8352
TIME...MOT...LOC 1728Z 287DEG 31KT 3352 8383

DJN
Special weather statement, May 21, 12:55 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
155 PM EDT SAT MAY 21 2016

GAZ048-049-057>060-211830-
HENRY GA-MORGAN GA-NEWTON GA-JASPER GA-BUTTS GA-PUTNAM GA-
155 PM EDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY...SOUTHERN
MORGAN...SOUTHERN NEWTON...JASPER...BUTTS AND NORTHWESTERN PUTNAM
COUNTIES UNTIL 230 PM EDT...

AT 155 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR
MADISON TO NEAR SHADY DALE TO 8 MILES NORTHEAST OF JACKSON TO NEAR
LOCUST GROVE...AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING.  WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
JACKSON...MADISON...MONTICELLO...SHADY
DALE...STEWART...CALVIN...HARMONY... EUDORA...ROCK EAGLE 4-H
CENTER...FARRAR...GODFREY...WORTHVILLE...CENTRAL GEORGIA EXPERIMENT
STN...STARK...TURTLE COVE...NORTH ALCOVY... FINCHERVILLE AND PARKS
MILL.

LAT...LON 3336 8341 3330 8358 3329 8395 3339 8415
      3344 8374 3358 8349 3350 8328
TIME...MOT...LOC 1755Z 293DEG 17KT 3352 8349 3341 8367 3340 8388 3337
8407

DJN
Special weather statement, May 21, 1:22 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
222 PM EDT SAT MAY 21 2016

GAZ060-211845-
PUTNAM GA-
222 PM EDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PUTNAM COUNTY UNTIL 245
PM EDT...

AT 222 PM EDT...A STRONG THUNDERSTORM WAS NEAR SHADY DALE...OR 8
MILES WEST OF EATONTON...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
EATONTON...ROCKVILLE...WARFIELD...WILLARD...PLANT HARLEE BRANCH AND
OCONEE SPRINGS PARK.

LAT...LON 3328 8320 3328 8323 3326 8323 3326 8325
      3323 8325 3319 8327 3319 8329 3317 8333
      3318 8335 3317 8337 3318 8339 3318 8340
      3328 8354 3331 8354 3336 8340 3334 8317
TIME...MOT...LOC 1822Z 300DEG 29KT 3331 8353
Special weather statement, May 21, 1:54 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
254 PM EDT SAT MAY 21 2016

GAZ059-060-072-211930-
JONES GA-JASPER GA-PUTNAM GA-
254 PM EDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JONES...SOUTHEASTERN
JASPER AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 330 PM EDT...

AT 253 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES SOUTH OF
MONTICELLO...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING.  WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
GRAY...CLINTON...BRADLEY...WAYSIDE...ROUND OAK...MCELHENEYS
CROSSROADS... STANFORDVILLE...HILLSBORO...RESSEAUS
CROSSROADS...ETHRIDGE...HADDOCK... ADGATEVILLE AND BLOUNTSVILLE.

LAT...LON 3297 8337 3300 8364 3315 8382 3316 8382
      3327 8375 3322 8341 3319 8340 3318 8343
      3311 8342
TIME...MOT...LOC 1853Z 303DEG 28KT 3314 8369

The radar

The Robins AFB radar (KJGX), 43 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
May 21, 2:15 PM EST to 2:20 PM EST
Where
Jones County, 2.26 mi NW of Haddock
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
33.054, -83.457

The Jones County 911 center reported a tree blown down in the 900 block of Fortville Milledgeville Road.

Thunderstorm Wind, Bibb

When
May 21, 3:00 PM EST to 3:10 PM EST
Where
Bibb County, 1.38 mi NNE of Franklinton
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
32.819, -83.524

The Bibb County 911 center reported a tree blown down across Jeffersonville Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634249, 634251.